MAUDE Adverse Event Report: DEPUY SYNTHES SPINE EXPEDIUM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

DEPUY SYNTHES SPINE EXPEDIUM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 179712740
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Device Embedded In Tissue or Plaque (3165)
Date of Event 09/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is available for evaluation.Investigation will be conducted.Follow up will be filed with findings.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
While performing an extension of an existing spondylodesis, the screw head of an already implanted screw in s1 (left) broke after loosening the innie and rod and retracting the soft tissue at the implant location.This screw was implanted app.2 years ago.It is not clear or unknown whether the screw head was already partially broken before extension surgery.It is therefore believed that the event occurred perioperative.Since the particular vertebral bodies l5-s1 seemed to be fused, no further actions were taken, the screw shaft was left in s1 and the spondy extension was performed as planned.
 
Additional Manufacturer Narrative
Visual examination of the returned device found the screw fractured at the transition zone between shank sphere and shank body.Optical imaging suggests a fatigue fracture.No material defects or other abnormalities have been identified in the fracture analysis report.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.A trend analysis was conducted.No emerging trends were found requiring further actions.A definitive root cause for the polyaxial screw fracturing cannot be positively determined.However, the fracture analysis report suggests a fatigue failure.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
EXPEDIUM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
DEPUY SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key6935184
Report Number1526439-2017-10818
Device Sequence Number1142323
Product Code NKB
UDI-Device Identifier10705034067896
UDI-Public(01)10705034067896
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K160904
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number179712740
Device Catalogue Number179712740
Device Lot NumberALJBW3
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2017
Initial Date Received by Manufacturer 09/15/2017
Supplement Date Received by Manufacturer10/17/2017
Initial Report FDA Received Date10/10/2017
Supplement Report FDA Received Date10/17/2017
Patient Sequence Number1